Minnesota, 2025

Flooding in Minnesota, August 17 to 19, 2025

August 17 to 19, 2025 · NWS ARX · 3 events in 1 county or zone

Heavy rain during the middle of August resulted in minor river flooding along the Cedar River and on both Turtle and Dobbins Creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rain during the middle of August resulted in minor river flooding along the Cedar River and on both Turtle and Dobbins Creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 17, 12:43 PM CST, 1 hour 2 minutes earlier. Its key messages:

  • Widespread heavy rain progresses from west to east overnight through Monday. An additional 0.5" to 1.5"+ is expected for much of the area.
  • Cooler and drier conditions return Tuesday and continue into next weekend.
Area forecast discussion, Aug 17, 12:43 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
143 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Widespread heavy rain progresses from west to east overnight
  through Monday. An additional 0.5" to 1.5"+ is expected for
  much of the area.

- Cooler and drier conditions return Tuesday and continue into
  next weekend.

&&

.DISCUSSION...
Issued at 134 PM CDT Sun Aug 17 2025

Today - Monday: Dry this Afternoon, Widespread Chances for Rain
Returning Tonight

The band of precipitation that dropped 5-8 inches overnight in
some locations has finally dissipated with dry conditions
present across the area. Low clouds will erode into the
afternoon with high clouds likely sticking around into this
evening. A surface low and MCV across the Dakotas, along with a
perturbation in the crest of the ridge aloft, are setting off
showers and storms across the Northern Plains this afternoon.
All members of the 17.12Z HREF are indicating that these storms
will grow upscale into a more MCS/linear type feature as they
move east into the evening/overnight hours. The severe threat
overall looks to be limited with a much more stable airmass
overhead and strong capping in the low/mid levels. Some strong
to potentially isolated damaging wind gusts, especially for
areas west of the Mississippi, will be possible with ample DCAPE
(1000+ J/kg) expected to be present. The 850 mb LLJ should keep
the storms going through the overnight hours with plenty of
moisture still available across the region. PWats are still
expected to be in the 1.5-2"+ range into tonight which will
allow for efficient rainfall production with these storms. This
main line of storms looks to move into our area overnight,
potentially continuing into the morning hours east of the
Mississippi.

The aforementioned surface low is expected to be in our
vicinity through the day tomorrow, keeping our area in the warm
sector. Depending on how well our area can destabilize into the
afternoon, scattered thunderstorms would be possible given the
low level synoptic lift near the triple point. Instability will
be better further to the south and west across Iowa but the
shear is expected to be weaker. Overall, nebulous mid level
forcing and no real low level foci preclude an organized severe
threat but enough confidence remains to keep our area in the Day
2 Marginal Risk for Severe Weather.

QPF wise, the 17.12Z HREF grand ensemble is showing a broad
0.5-1.5 inches of rain across our area through 7 AM Tuesday.
Confidence is a little lower on amounts greater than 1 inch
with probabilities in the 20-40% range with some higher pockets.
This seems to be a reasonable estimation though as per usual,
localized higher amounts could be possible in the stronger
storms with higher rainfall rates.

Tuesday - End of the Week: Drier and Cooler

By Tuesday, ridging is expected to become more prominent across
the Rockies, putting our area in northwest flow aloft. The
surface low is finally expected to make some more progress
through the area with the attached cold front finally moving
through late Monday into Tuesday. This will bring a cooler and
drier airmass behind it as a surface high drops into the region.
This should help to keep conditions dry through the end of the
work-week. High temperatures through the week look to remain
seasonable mild in the upper 70s to lower 80s. A dry cold front
attached to a surface low well to our north across Ontario is
expected to move through the area late Friday. Current forecasts
have high temperatures for next weekend in the upper 60s to low
70s, almost a taste of early fall. This is still a ways out and
there is plenty of time for the details to change but overall
after a very soggy week or so, we'll finally see some reprieve
for the back half of this upcoming work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1236 PM CDT Sun Aug 17 2025

MVFR conditions are expected across much of the area through the
TAF period with periods of brief IFR ceilings and VFR breaks in
the clouds. Another round of showers and thunderstorms are
expected to shift from west to east across the area tonight. As
these storms move through, expect periods of IFR vsbys within
the heavy rain fall. There is a chance (30 to 40%) for IFR
ceilings behind the storms early Monday morning until daytime
heating brings a return to MVFR by mid morning and VFR by the
afternoon. There is a 20 to 30% chance MVFR ceilings linger
through the day Monday.

&&

.HYDROLOGY...
Issued at 134 PM CDT Sun Aug 17 2025

A narrow band of training precipitation set up across our area
overnight, extending from NW Mower County, MN all the way to SE
Grant County, WI. Totals in this area ranged anywhere from 2-8
inches, with the highest totals across portions of Fillmore
County, MN to Allamakee County, IA. This band of precipitation
lasted for much of the night before finally dissipating through
the morning hours as the low level jet tapered off. This comes
in addition to the 2-6 inches that fell across portions of West
Central Wisconsin a couple days ago. Many locations across the
Coulee region are seeing ponding and remain susceptible to
flooding from additional rainfall. With an additional 0.5-1.5+
inches expected from tonight/Mondays activity, this could
exacerbate problems in some areas. Overall, this upcoming system
looks to be more progressive in nature which will limit
residence time over any given area but in some areas where FFGs
are now below 0.5 inches, any rain could create concerns.

Rivers have responded generally as expected across the region.
Sharp rises at locations on the Cedar, Root, Yellow (IA), and
Upper Iowa rivers have been noted from gauge observations.
Overall, rises have stayed within their banks, only making it to
action stage or just barely making it into minor flood stage
before dropping back down. Looking at ensemble river forecasts,
most rivers would need an additional 2+ inches to even break
action stage which doesn't seem all that likely. The exception
looks to be the Cedar River which could reach minor flood stage
with a little between 1-1.5 inches. This river in particular
will need to be monitored through tomorrow given its flashy
nature and QPF well within reason for potentially reaching flood
stage.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...JAW
HYDROLOGY...Barendse
Hazardous weather outlook, Aug 17, 3:54 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Sun Aug 17 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Storm chances increase overnight. Heavy rainfall rates with these
storms will be capable of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread storms Monday linger in central Wisconsin Monday
night. Heavy rainfall with these storms will be capable of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 17, 9:11 AM CST, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1011 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Rain             4 SE Lansing            43.32N 91.16W
08/17/2025  E6.25 Inch       Allamakee          IA   Public

&&

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mower

When
August 17, 1:45 PM CST to 8:15 PM CST
Where
Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.745, -92.956

Heavy rain during the middle of August allowed the Cedar River at Lansing to rise into flood stage during the afternoon on August 17th. The site crested at 18.33 ft in minor flood stage during the late afternoon on August 17th before falling below flood stage during the early evening that same day.

Flood, Mower

When
August 18, 7:45 AM CST to August 19, 7:45 PM CST
Where
Mower County, 3.11 mi W of Mapleview to 2.87 mi W of Mapleview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.686, -93.042

Heavy rain during the middle of August allowed the Turtle Creek at Austin to rise into flood stage during the morning on August 18th. The site crested at 11.54 ft in minor flood stage during the afternoon on August 18th before falling below flood stage during the early evening on August 19th.

Flood, Mower

When
August 18, 2:00 PM CST to 7:30 PM CST
Where
Mower County, 0.59 mi NW of Austin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.677, -92.937

Heavy rain during the middle of August allowed Dobbins Creek at Austin to rise into flood stage during the afternoon on August 18th. The site crested at 11.94 ft in minor flood stage during the afternoon on August 18th before falling below flood stage during the early evening that same day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289371, 1289372, 1289373.